Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 5, 2017Glascock County, Taliaferro County, Warren County, Georgia

NWS Atlanta, GA issued this special weather statement at May 5, 2017, 12:13 AM EDT for Glascock County, Taliaferro County, Warren County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 12:13 AM EDT (04:13 UTC)
Expired
May 5, 2017, 1:00 AM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Glascock County, GA, Taliaferro County, GA, Warren County, GA

The radar

The Robins AFB radar (KJGX), 115 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS82 KFFC 050413
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1213 AM EDT FRI MAY 5 2017
 
GAZ039-051-061-062-075-050500-
Taliaferro GA-Wilkes GA-Glascock GA-Hancock GA-Warren GA-
1213 AM EDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
SOUTHEASTERN WILKES...GLASCOCK...NORTHEASTERN HANCOCK AND WARREN
COUNTIES UNTIL 100 AM EDT...

At 1213 AM EDT...a strong thunderstorm was over Sparta...moving east
at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Warrenton, Gibson, Crawfordville, Norwood, Mitchell, Sharon, Camak,
Edge Hill, Edgehill, Cadley, Jewell, Beall Springs, Mayfield,
Barnett, Reese, Mesena, Raytown and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8265 3354 8295 3367 8255 3365 8253
      3364 8256 3365 8258 3363 8258 3364 8259
      3363 8261 3363 8262 3362 8262 3360 8265
      3346 8259 3341 8255 3335 8255 3336 8253
      3334 8250 3334 8245 3331 8239
TIME...MOT...LOC 0413Z 255DEG 32KT 3330 8296 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 7:55 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 4, 7:55 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
755 PM EDT Thu May 4 2017

.PREV DISCUSSION... /Issued 321 PM EDT Thu May 4 2017/

SHORT TERM /Tonight through Friday Night/...
Water vapor loop this afternoon reveals the center of a strong
closed low across northeast AR with vort ribbon extending south
across MS and into LA. Its sfc reflection is characterized by an
area of low pressure centered across western KY with a cold front
draped to its south across AL. This closed low will migrate south
toward the southern Appalachians through the short term...allowing
for a rather anomalous May weather set-up.

Rest of Today: Cloud cover is largely winning the forecast battle
today. Area of thinning clouds earlier across AL has since filled in
and become a source of pre frontal shower development. Have watched
SPC mesoanalysis analyzed MU/SB CAPE values slowly rise but they
remain noticeably unimpressive. Do think some thunder will be
possible with these showers as well as the line of precip along the
actual front...but severe chances have slimmed significantly. Even
SPC has taken the CWA out of the marginal risk. Nonetheless...given
favorable shear/helicity values...if CAPE should rise...environment
is favorable for damaging thunderstorm wind gusts and tornadoes. So
remain aware that isolated severe weather is not entirely impossible
today. Large area of mainly stratiform rain from earlier in the day
continues to shift east...with rather robust activity perhaps
threatening far SE counties until about 4pm or so. Big story today
has been the wake low winds. These strong wind gusts have brought
down numerous trees. Have let the High Wind Warning expire at noon
but will keep Wind Advisory through 8pm. Not seeing as high of gusts
as earlier today.

Tonight & Friday: This frontal system will pull east of the CWA
tonight...where a much cooler airmass will filter in. Do not expect
low temps to be very cold tonight given ample cloud cover and
perhaps the development of some drizzle along with some light wrap-
around rain showers beginning to filter in from the north. Temps
will not rebound much on Friday and it will actually feel chilly
with winds expected to remain elevated. The interesting part about
tomorrow lies in the vertical profile of the atmosphere. Most of the
saturation from wrap-around shower activity will extend above the
freezing level...meaning below zero /500mb temps plummet to almost -
20C and 850mb to just over 0C to put things into perspective/ and
some Bufr soundings indicate some saturation wrt to ice in the -10C-
15C range. Therefore...would not be surprised to see some
graupel/ice pellets mix with the rain showers tomorrow. Think the
best chances will be across higher elevations of northeast
Georgia...tho could be seen as far south as ATL. All precip activity
will slowly dissipate Friday night with lows headed back to the 40s.

Kovacik

LONG TERM /Saturday through Thursday/...
Have made a significant change to Saturday and Saturday night.
Both GFS/NAM/ECMWF show a significant short wave dropping on the
backside of the H5 low and moving across north GA Saturday into
Saturday evening. Enough instability with this to increase pops
and add a slight chance of thunder to north GA. Have also
increased winds across the CWA as H8 winds progged in the 30 to
40kt range Saturday afternoon.. No other changes planned. Previous
long term discussion follows...

17

LONG TERM /Friday Night through Wednesday/...

A deep closed upper low sits over the TN Valley region at the
beginning of the period. The low gradually fills and pushes
eastward over the Appalachians through Saturday night. Wrap around
showers will affect much of north and central GA Friday night and
mainly north GA Saturday and Saturday night. Northwesterly flow
will dominate the state for the remainder of the period as a deep
trough settles off the Atlantic Coast and the upper ridge builds
west of the MS river. A short wave drops into the Appalachians
Tuesday into Wednesday...but have left us dry for now due to
uncertainty of amount of moisture. Cool temperatures will continue
into the weekend...but begin to recover by the first of the week.
Models in general agreement through the period.

41

&&

.AVIATION...
00Z Update...
Showers continuing across the area this evening as frontal
boundary moves across the state. The main boundary should be
through the ATL area by 03z but still expecting drizzle and VCSH
through Friday evening. Mainly MVFR ceilings expected through the
TAF period with some brief periods of IFR ceilings in and around
SHRA/DZ activity. VSBYS should be mainly VFR. Winds are out of the
SE right now but will turn to the SW as the front passes through.
Wind speeds will stay up through this TAF period with readings in
the 10-15kt range with gust to 20kt.

//ATL Confidence...00Z Update...
Confidence Medium to High on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  59  45  72 /  90  40  20  20
Atlanta         52  57  46  70 / 100  50  30   5
Blairsville     49  53  41  64 / 100  60  60  40
Cartersville    52  56  45  71 / 100  50  30  20
Columbus        52  61  48  74 / 100  30  10   0
Gainesville     52  56  45  69 / 100  50  30  30
Macon           53  62  46  74 /  90  20  10   0
Rome            51  56  44  72 /  70  60  40  20
Peachtree City  51  58  44  71 / 100  50  20   0
Vidalia         56  67  49  75 /  80  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...DeKalb...Douglas...Fannin...
Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall...Haralson...
Jackson...Lumpkin...Murray...North Fulton...Paulding...Pickens...
Polk...South Fulton...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...01
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, May 4, 1:35 PM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
135 PM EDT Thu May 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
135 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Gusty winds will continue across parts of north and central Georgia
in the wake of moderate to heavy rain earlier today. Winds gusting
25 to 35 mph at times, with locally higher gusts, can be expected
through this evening, especially north of a Carrollton to Atlanta to
Athens line.

Showers and a few thunderstorms are expected along and ahead of a
strong cold front. This front will move west-to-east across north
and central Georgia between 5pm and 11pm this evening. Enhanced wind
gusts along with locally heavy rain and some cloud to ground
lightning, will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, May 4, 10:55 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 PM EDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     1 W HAPEVILLE           33.66N  84.42W
05/04/2017                   FULTON             GA   EMERGENCY MNGR

            REPORTS OF MOSTLY MINOR DAMAGE ON NORTH SIDE OF ATLANTA
            HARTSFIELD AIRFIELD. DAMAGE REPORTS RECEIVED THUS FAR
            ARE TO CARGO BUILDINGS AND CARS ON RAMP.

&&

EVENT NUMBER FFC1700633

DEESE
Special weather statement, May 4, 11:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1112 PM EDT THU MAY 4 2017

GAZ036>039-049>051-050400-
Taliaferro GA-Wilkes GA-Morgan GA-Oglethorpe GA-Clarke GA-Oconee GA-
Greene GA-
1112 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...WESTERN
WILKES...EASTERN MORGAN...OGLETHORPE...SOUTHEASTERN CLARKE...OCONEE
AND GREENE COUNTIES UNTIL midnight EDT...

At 1111 PM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from North High
Shoals to Madison to near Central Georgia Experiment Stn...and moving
northeast at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Greensboro, Watkinsville, Lexington, Union Point, Winterville,
Crawford, North High Shoals, Arnoldsville, Woodville, Siloam, Bishop,
Maxeys, Buckhead, Whitehall, Athens-Clarke County, Stephens,
Smithonia, Wrayswood, Hutchings and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3354 8301 3350 8343 3368 8341 3380 8352
      3381 8351 3383 8354 3404 8313 3383 8291
TIME...MOT...LOC 0311Z 240DEG 34KT 3380 8350 3361 8345 3342 8352

WIND...50MPH
Special weather statement, May 4, 11:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1127 PM EDT THU MAY 4 2017

GAZ050-051-060-061-073-050415-
Taliaferro GA-Putnam GA-Baldwin GA-Hancock GA-Greene GA-
1127 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALIAFERRO...
SOUTHEASTERN PUTNAM...NORTHERN BALDWIN...NORTHERN HANCOCK AND
SOUTHEASTERN GREENE COUNTIES UNTIL 1215 AM EDT...

At 1127 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Plant Harlee Branch, or near Eatonton...
moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Eatonton, Sparta, White Plains, Liberty, Meriwether, Springfield,
Oconee Springs Park, Warfield, Rockville, Powelton, Plant Harlee
Branch, Shoulderbone, Culverton and Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3315 8332 3332 8341 3355 8296 3338 8282
      3337 8282 3337 8281 3336 8280 3333 8280
      3333 8279 3332 8280 3331 8278
TIME...MOT...LOC 0327Z 243DEG 28KT 3326 8332

WIND...50MPH
Special weather statement, May 4, 11:36 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1136 PM EDT THU MAY 4 2017

GAZ061-062-073>075-050415-
Washington GA-Baldwin GA-Glascock GA-Hancock GA-Warren GA-
1136 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
BALDWIN...SOUTHWESTERN GLASCOCK...SOUTHERN HANCOCK AND SOUTHERN
WARREN COUNTIES UNTIL 1215 AM EDT...

At 1136 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Milledgeville...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Milledgeville, Mitchell, Midway-Hardwick, Hamburg State Park, Shoals,
Devereux, Jewell, Beulah, Warthen, Underwood, Allenwood, Linton,
Pancras, Scottsboro, Agricola and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3312 8266 3300 8313 3301 8315 3300 8315
      3300 8316 3299 8317 3297 8326 3314 8332
      3331 8277 3313 8265
TIME...MOT...LOC 0336Z 243DEG 28KT 3309 8324

WIND...50MPH
Special weather statement, May 5, 12:11 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1211 AM EDT FRI MAY 5 2017

GAZ027-038-039-050-051-050445-
Taliaferro GA-Wilkes GA-Madison GA-Oglethorpe GA-Greene GA-
1211 AM EDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALIAFERRO...WILKES...
EASTERN MADISON...OGLETHORPE AND NORTHEASTERN GREENE COUNTIES UNTIL
1245 AM EDT...

At 1211 AM EDT...a strong thunderstorm was near Rayle, or 8 miles
west of Washington...moving east at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Washington, Crawfordville, Lexington, Union Point, Comer, Tignall,
Woodville, Siloam, Carlton, Rayle, Delhi, Holliday Park, Newtown,
Danburg, Lyneville, Vesta, Point Peter, Carters Grove, Jacksons
Crossroads and Ficklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3364 8256 3365 8258 3364 8258 3351 8309
      3423 8316 3423 8308 3417 8310 3415 8306
      3405 8299 3403 8293 3401 8294 3397 8278
      3398 8265 3386 8261 3387 8257 3383 8260
      3366 8249
TIME...MOT...LOC 0411Z 261DEG 36KT 3375 8289

WIND...40MPH
Special weather statement, May 5, 12:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1213 AM EDT FRI MAY 5 2017

GAZ039-051-061-062-075-050500-
Taliaferro GA-Wilkes GA-Glascock GA-Hancock GA-Warren GA-
1213 AM EDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
SOUTHEASTERN WILKES...GLASCOCK...NORTHEASTERN HANCOCK AND WARREN
COUNTIES UNTIL 100 AM EDT...

At 1213 AM EDT...a strong thunderstorm was over Sparta...moving east
at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Warrenton, Gibson, Crawfordville, Norwood, Mitchell, Sharon, Camak,
Edge Hill, Edgehill, Cadley, Jewell, Beall Springs, Mayfield,
Barnett, Reese, Mesena, Raytown and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8265 3354 8295 3367 8255 3365 8253
      3364 8256 3365 8258 3363 8258 3364 8259
      3363 8261 3363 8262 3362 8262 3360 8265
      3346 8259 3341 8255 3335 8255 3336 8253
      3334 8250 3334 8245 3331 8239
TIME...MOT...LOC 0413Z 255DEG 32KT 3330 8296

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:33 PM EDTSpecial Weather StatementFFCMeriwether, Talbot, Upson27 min
May 4, 9:31 PM EDTSpecial Weather StatementFFCDeKalb, Gwinnett, Henry, Newton, Rockdale29 min
May 4, 9:40 PM EDTTornado WarningFFCDeKalb, Gwinnett35 min
May 4, 10:07 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Hall, Jackson38 min
May 4, 10:46 PM EDTSpecial Weather StatementFFCMorgan29 min
May 4, 11:12 PM EDTSpecial Weather StatementFFCGreene, Oconee, Oglethorpe48 min
May 4, 11:27 PM EDTSpecial Weather StatementFFCHancock, Putnam48 min
May 4, 11:36 PM EDTSpecial Weather StatementFFCBaldwin39 min
May 5, 12:11 AM EDTSpecial Weather StatementFFCOglethorpe, Wilkes34 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.